Can you experience a droopy brow or droopy eyelid if frontalis and orbicularis oculi are injected with Botox?

My nurse injector (who has done this 3 or 4 times now for me) used 25 units very conservatively to inject 4-5 small injections at my glabellar, on injection on the tail of each brow in the orbicularis and maybe 5 injections above my horizontal lines in the frontalis. 24 hours after injections and one eye feels a bit sore/heavy. There was bruising in the frontalis above. (a) could this be the botox or sore muscles? (b) can frontalis still drop if orbicularis was injected simultaneously?

Doctor Answers 12

Botox and Heavy Effect

You are quite educated and it sounds like you are correct in what happened.  I recommend you consult a board certified physician for examination and to help obtain the best cosmetic results.  Best, Dr. Green

Botox and Drooping Eyelids and Uneven Brows

This can happen from too much botox injected or botox injected in the inappropriate locations.  Please see an expert for treatment.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 168 reviews

Can you experience a droopy brow or droopy eyelid if frontalis and orbicularis oculi are injected with Botox?

Hi, I have used Botox or one of the other neurotoxins for over 30 years.  If the frontalis and obicularis occuli are injected there is much less muscle support for the brow and upper eyelid which can certainly sag.  This sounds like what might have occured.  You might want to call your Botox provider for an evaluation and their recommendations.

Hope this helps.  

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.6 out of 5 stars 24 reviews

Can you experience a droopy brow or droopy eyelid if frontalis and orbicularis oculi are injected with Botox?

Hello Mclova84,

At one day out what you are feeling is likely a bruise from the injection.  However, the frontalis pulls the brows up.  Regardless of your other injections, too much injection and more importantly, too low of an injection here can drop the brows.  The orbicularis oculi helps to pull the brow down (so by injecting you can get a few millimeters of lift).  Injecting too close to the eyelid can cause the Botox to spread and you get a droopy eyelid.  If this is going to happen, you should see this by about 7-10 days.  For a droopy eyelid there are eye drops that can be used. For a droopy eyebrow the treatment is time. 

I always recommend patients see a physician injector, whether it is a facial plastic surgeon, plastic surgeon, dermatologist, or oculoplastic surgeon.  Conservative injections aren't as important as proper injection location to prevent unwanted results. 

I hope this helps and good luck. 

William Marshall Guy, MD
The Woodlands Facial Plastic Surgeon
5.0 out of 5 stars 25 reviews

Can you experience a droopy brow or droopy eyelid if frontalis and orbicularis oculi are injected with Botox?

Thank you for your question and I am sorry to hear of your sore/heavy feelings.  Though botox will take between 10-14 days to reach maximum effect, within 24 hours most of your symptoms are likely the result of the series of injections and not the Botox, per se.  Allow your results time to kick in and mature, most of your symptoms should have resolved by then.  It is possible for the frontalis to drop despite orbicularis injections and care must be taken on injection to minimize this possibility.  Hope this helps.

Nelson Castillo, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 43 reviews

Droopy brow

Botox typically doesn't take effect for several days. Full effect can take 7-10 days in some people.  It is highly unlikely that any drop you are experiencing 24 hours out is realted to thee effect of the Botox. More likely is that the bruising and realted swelling you are describing can be weighin the brow down slightly.  Give it some time and this should resolve in the next few days,
It is true though, that if Botox is injected too close to the brows, OR if too high a dose is used, it can weaken the Frontalis muscle excessively, which prevents it fom doing its job of elevating the brows.
Even if small doses are used, some patients have natural brow droop that they correct with this muscle, and are dependant on it. In these patients, even small doses can unmask an underlying low brow, For this reason it is important to select Botox patient and doses carefully. I usually start low until I get to know a given patient will react to Botox,
Hope this help!
Dr. Subbio

Christian Subbio, MD
Philadelphia Plastic Surgeon
5.0 out of 5 stars 52 reviews

Droopy brow and eyelid

Thank you for your question.  These sequelae/complications of botox treatments are well known and described.  The fact that both antagonistic muscles (the frontal and orbiculares oculi) have been injected simultaneously does not necessarily negate droop of the eyebrow or eyelid.  This complication is most commonly due to migration of toxin to the eyelid levator muscle and this occurs due largely to the way in which the toxin is injected.  

These complications can happen even to the most experienced injectors.  The upside is that at least the toxin will wear off, and by about 6-8 weeks this droopiness will improve.  Schedule a consultation with a Plastic Surgeon to see if you are a candidate for treatments to improve eyelid droop.

Best of luck

Chetan Patel, MD
South Africa Plastic Surgeon
5.0 out of 5 stars 4 reviews

Botox

Bruising can sometimes happen after botox injections, and it can take a about a week or so for the botox to work. Best of luck.

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

Too early to say

Thanks for the question

At 24 hours its too early to say.  People often feel all kinds of weird sensations after botox, droopiness, heaviness, fullness.  I would wait a week for it to really kick in and for any swelling, bruising to resolve.  At that point you can make a decision as to whether there is some type of asymmetry.  

Good Luck

Botox related complications

At 24hrs following treatment the heaviness  is most likely related to swelling/bruising rather the effect of the toxin. Cold packs  and Arnica gel can facilitate the resolution. Your injector can follow you up in one week. 

Costas Papageorgiou, MD, FACS
London Facial Plastic Surgeon
5.0 out of 5 stars 18 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.